Indiana, 2003

Flooding in Indiana, July 5 to 13, 2003

July 5 to 13, 2003 · NWS IND · 2 events in 2 counties and zones

8 to 10 inches of rain on the 4th followed by intervals of thunderstorms through the 11th caused major flooding along the Tippcanoe River. 8 inches (FS - 8 feet) on the 10th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$6.0 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

8 to 10 inches of rain on the 4th followed by intervals of thunderstorms through the 11th caused major flooding along the Tippcanoe River. The river crested at 12.8 inches (FS - 8 feet) on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 5, 3:35 AM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 5, 3:35 AM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 AM EST SAT JUL 5 2003

STATIONARY FRONT ACROSS NORTHERN INDIANA. FLOW OF MOIST AIR WILL
CONTINUE INTO AREA. MAJOR PROBLEM WILL BE FLOODING. AREAS ACROSS
NORTH CENTRAL INDIANA HAVE RECEIVED OVER 4 INCHES OF RAIN OVERNIGHT.
THE FRONT WILL CONTINUE OVER THE AREA TODAY. A S/W WILL MOVE DOWN
FRONT THIS AFTERNOON. LI DROP TO -6 TO -7. SHOWERS AND TSTMS OVER E
CENTRAL INDIANA WILL CONTINUE THROUGH THE MORNING. LIKELY TSTMS OVER
THE N THIS AFTERNOON. DUE TO THE RAIN THEY HAD AND ANY TSTMS THIS
AFTERNOON MAY HAVE HVY RAIN WILL ISSUE A FLOOD WATCH FOR THE NRN
THIRD OF CWA TDA. SCATTERED TSTMS CENTRAL WITH CHANCE S. DUE TO THE
RAIN AND MORE CLOUD COVER WILL LOWER TEMPS SOME.

UNSTABLE AIR WILL REMAIN OVER AREA TONIGHT. WILL CONTINUE WITH
SCATERED TSTMS. GUIDANCE TEMPS LOOK GOOD.

THE SCATTERED TSTMS WILL CONTINUE OVER AREA ON SUNDAY WITH THE FRONT
AND MOIST AIR REMAINING OVER AREA. LOWER GUIDANCE TEMPERATURES LOOK
OK. WILL CONTINUE THE RAIN INTO THE EVE SUNDAY NIGHT.

.IND...FLOOD WATCH NORTHERN THIRD OF CWA TODAY.

HAINES
Hazardous weather outlook, Jul 5, 5:10 AM EST, 3 hours 49 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-061015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 AM EST SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

...FLOOD WATCH FOR THE NORTHERN THIRD OF CENTRAL INDIANA TODAY...

SHOWERS AND THUNDERSTORMS CENTRAL AND NORTH THIS MORNING.
THUNDERSTORMS LIKELY THIS AFTERNOON NORTH WITH SCATTERED
THUNDERSTORMS CENTRAL. CHANCE FOR THUNDERSTORMS SOUTH.

THUNDERSTORMS THIS AFTERNOON NORTH MAY PRODUCE HEAVY RAIN.

THERE IS A SLIGHT RISK THAT THE THUNDERSTORMS OVER CENTRAL AND
NORTHERN INDIANA MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA ON SUNDAY. THERE
IS A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT. THE NECT
CHANCE FOR THUNDERSTORMS WILL OCCUR FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MIDNIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING ESPECIALLY IN AREAS WHERE
A FLASH FLOOD WARNING HAS NOT BEEN ISSUED. THE NEED FOR SPOTTERS MAY
CONTINUE THROUGH SUNDAY NIGHT.

&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Local storm report, Jul 5, 3:52 AM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0352 AM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 AM    DELPHI                    IN   FLASH FLOOD
07/05/03   CARROLL

0245 AM    FRANKFORT                 IN   FLASH FLOOD
07/05/03   CLINTON

0210 AM    WINDFALL                  IN   FLASH FLOOD
07/05/03   TIPTON

0201 AM    KOKOMO                    IN   FLASH FLOOD
07/05/03   HOWARD

0145 AM    SUMMITVILLE               IN   FLASH FLOOD
07/05/03   MADISON

0130 AM    WINCHESTER                IN   FLASH FLOOD
07/05/03   RANDOLPH

RK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Carroll

When
July 5, 8:59 AM EST to July 13, 6:20 AM EST
Where
Carroll forecast zone
Property damage
$500,000
Crop damage
$3.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Flood, Tippecanoe

When
July 5, 8:59 AM EST to July 13, 6:20 AM EST
Where
Tippecanoe forecast zone
Property damage
$500,000
Crop damage
$3.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373888, 5373889.